Alabama, 2004

Damaging Wind in Alabama, December 7, 2004

December 7, 2004 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 7, 4:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 7, 4:48 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST TUE DEC 7 2004

.DISCUSSION...
WELL...JUST A BRIEF UPDATE...AS SPC PUT THE 11 NRN AL COUNTIES IN
A TORNADO WATCH TIL 8 AM FOR THE LEWP THAT IS PROGRESSING ACROSS THE
AREA.

SINCE THE 1ST AFD...THE WINDS HAVE BEEN PICKING UP UNDERNEATH
MDT PRESSURE FALLS. WINDS ACROSS THE AREA @4 AM ARE AVERAGING 15
TO 30 MPH WITH THE STRONGEST GUST TO 33MPH AT CULLMAN AIRPORT. WITH
A VERY SATURATED GROUND...THESE GRADIENT WINDS ALONE...WILL KNOCK
TREES DOWN. HAVE NOT RECEIVED MANY REPORTS OF WIND DAMAGE YET...BUT
SUSPECT WESTERN FRANKLIN COUNTY NEAR RED BAY HAD SOME WIND DAMAGE.

AS FAR AS THE SEVERE THREAT GOES...LIS ARE ABOUT -1 ACROSS THE SRN
PART OF THE AREA...BUT DEW POINTS HAVE BEEN SURGING WITH MSL NOW UP
TO 66. WITH LFC AT 900 MB FROM THE 06Z SOUNDING AND MOST OF THE
ROTATION BEING ALOFT..FEEL WINDS (AND DOWNPLAYING TORNADOES) ARE THE
MAIN THREAT BESIDES THE LOCALLY HEAVY RAIN.

THE BACK EDGE OF THE RAIN IS NEAR THE MS/AL STATE LINE...SO MAY BE
ABLE TO CLEAR SOME COUNTIES IN THE NEXT HOUR OR SO.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH TIL 8 AM ALL NRN AL COUNTIES.
     FLOOD WATCH FOR ALL ZONES TIL NOON.
     WIND ADVISORY FOR MADISON...MARSHALL...DEKALB...JACKSON TDA.

TN...FLOOD WATCH FOR ALL ZONES TIL NOON.
     WIND ADVISORY FOR FRANKLIN...MOORE...LINCOLN FOR TDA.

&&

JDG
Hazardous weather outlook, Dec 7, 5:19 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 AM CST TUE DEC 7 2004

ALZ001>010-016-TNZ076-096-097-071900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
519 AM CST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL END THIS MORNING FROM WEST TO EAST.
THE SHOALS WILL SEE THE RAIN END BY DAYBREAK...AND WILL BE OUT OF
LAKE GUNTERSVILLE AND DEKALB COUNTY BY 10 AM. A TORNADO WATCH IS IN
EFFECT TIL 8 AM FOR MOST OF NORTHERN ALABAMA.

THE MAIN THREATS WILL BE WITH STRONG DAMAGING WINDS...AND
GRADIENT WINDS FOR AREAS ALONG AND EAST OF HIGHWAY 231. WINDS OF 40
MPH TO 70 MPH ARE POSSIBLE WITH THIS LINE. THE LINE WILL WEAKEN AS IT
MOVES EASTWARD...BUT WILL PRODUCE TO 20 TO 45 MPH WINDS ACROSS THE
HIGHER ELEVATIONS EAST OF A FAYETTEVILLE TO HUNTSVILLE TO ARAB LINE.
AREAS SUCH AS HOLLYWOOD MOUNTAIN...GREEN MOUNTAIN...AND LOOKOUT
MOUNTAIN AND SEWANEE WILL EXPERIENCE 30 TO 45 MPH WINDS THIS
MORNING. DUE TO A VERY SATURATED GROUND...SOME SHALLOW ROOTED TREES
MAY FALL DOWN.

BESIDES DAMAGING WINDS...THE MOST OBVIOUS HAZARD WILL BE WITH
LOCALLY HEAVY RAINFALL. ANOTHER 1 INCH OF RAIN IS POSSIBLE.
WE HAVE SEVERAL FLOOD WARNINGS IN EFFECT...AND RIVERS WILL CONTINUE
TO RISE THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

WE WILL HAVE DRIER WEATHER ON WEDNESDAY BEFORE YET ANOTHER ROUND OF
RAINFALL MOVES IN LATE WEDNESDAY NIGHT. THIS WILL LAST INTO
THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS MORNING.

JDG

In the hours before

Local storm report, Dec 7, 2:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST TUE DEC 07 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      3 S CLOVERDALE          34.90N 87.77W
12/06/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            WATER OVER ROADWAY AT COUNTY ROAD 15 AND CYPRESS CREEK.
            TWENTY-ONE ROADS STILL CLOSED THROUGHOUT COUNTY.

1121 PM     FLASH FLOOD      NORTH COURTLAND         34.68N 87.31W
12/06/2004                   LAWRENCE           AL   EMERGENCY MNGR

            WATER OVER ROADS IN TOWN.

1205 AM     FLASH FLOOD      WINCHESTER              35.19N 86.11W
12/07/2004                   FRANKLIN           TN   CO-OP OBSERVER

            STREET FLOODING IN TOWN.

&&

PB
Special weather statement, Dec 7, 4:19 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 AM CST TUE DEC 7 2004

ALZ001>005-071130-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-
419 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND RENEWED
FLOODING...

A LINE OF STRONG THUNDERSTORMS WILL MOVE OUT OF LAUDERDALE...
COLBERT...AND FRANKLIN COUNTIES...INTO LAWRENCE AND LIMESTONE
COUNTIES...BY 530 AM.

THE STRONG THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH. EVEN
OUTSIDE OF THE STORMS...WINDS OF 20 TO 30 MPH ARE POSSIBLE.

IN ADDITION...THIS LINE WILL BRING ANOTHER ROUND OF HEAVY RAIN TO
THE AREA...WITH ONE TO TWO INCH TOTALS LIKELY. THE ENTIRE AREA IS
UNDER A FLASH FLOOD WARNING UNTIL 7 AM TODAY. NUMEROUS ROADS ARE
FLOODED AREAWIDE...AND CREEKS AND STREAMS ARE AT OR ABOVE BANKS.

MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING
PERIODS OF POOR VISIBILITY IN DOWNPOURS...AND USE CAUTION ON WEST
AND EAST ROADS DUE TO THE STRONG SOUTH WINDS. BE ALERT TO RISING
WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD...TURN AROUND...
DONT DROWN

JE
Special weather statement, Dec 7, 5:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CST TUE DEC 7 2004

ALZ001>003-071145-
COLBERT-FRANKLIN AL-LAUDERDALE-
527 AM CST TUE DEC 7 2004

TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

LAUDERDALE...COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THESE COUNTIES.

TROUTMAN
Special weather statement, Dec 7, 5:54 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
554 AM CST TUE DEC 7 2004

ALZ006>009-016-TNZ076-096-097-071230-
CULLMAN-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
554 AM CST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS...

AT 550 AM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS MOVING EAST AND NORTHEAST AT 45 MPH
THROUGH MADISON...MORGAN AND CULLMAN COUNTIES. THE STRONGEST STORMS
WILL MOVE THROUGH THE HUNTSVILLE AND DECATUR AREAS BY SHORTLY AFTER 5
AM...AND TO ALONG A LINE EXTENDING SOUTHWEST FROM SCOTTSBORO...TO
ARAB LINE BY 615 AM.

STRONG WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL WILL ACCOMPANY THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTH ALABAMA
UNTIL 8 AM CST.

TROUTMAN
Special weather statement, Dec 7, 5:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 AM CST TUE DEC 7 2004

ALZ004-005-071215-
LAWRENCE-LIMESTONE-
557 AM CST TUE DEC 7 2004

TORNADO WATCH 915 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES:

LIMESTONE AND LAWRENCE COUNTIES IN NORTHWEST ALABAMA.

THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS THESE COUNTIES.

TROUTMAN

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
December 7, 6:00 AM CST
Where
Colbert County, Cherokee
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.967

An awning was blown off of a building in Cherokee by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432202.